Alert archive / Kansas / Flash Flood Warnings in 2015
Flash Flood Warning 23, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 10, 2015, 5:35 PM CDT for Coffey County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2015, 5:35 PM CDT (22:35 UTC)
- Expired
- Jul 10, 2015, 9:30 PM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Coffey County, KS
The radar
The Topeka radar (KTWX), 90 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 7:27 PM CDT | HEAVY RAIN 2.3 | Burlington, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
711
WGUS53 KTOP 102235
FFWTOP
KSC031-110230-
/O.NEW.KTOP.FF.W.0023.150710T2235Z-150711T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
535 PM CDT FRI JUL 10 2015
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
COFFEY COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 930 PM CDT
* AT 534 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE
ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BURLINGTON...LEBO...WAVERLY...NEW STRAWN...BETO JUNCTION AND JOHN
REDMOND RESERVOIR.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 144 AND 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3843 9551 3812 9559 3812 9595 3843 9595
$$
BOWEN1 follow-up statement
210 WGUS73 KTOP 110017 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 717 PM CDT FRI JUL 10 2015 KSC031-110024- /O.CAN.KTOP.FF.W.0023.000000T0000Z-150711T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COFFEY- 717 PM CDT FRI JUL 10 2015 ...THE FLASH FLOOD WARNING FOR COFFEY COUNTY IS CANCELLED... EMERGENCY MANAGEMENT REPORTS NO FLOODING IS ONGOING. RADAR INDICATES THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. LAT...LON 3843 9551 3812 9559 3812 9595 3843 9595 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 3:16 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jul 10, 3:16 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 316 PM CDT FRI JUL 10 2015 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 312 PM CDT FRI JUL 10 2015 THERE APPEARS TO BE A WEAK SHORTWAVE LIFTING NORTHEAST THROUGH SOUTHERN KS PER THE 19Z WATER VAPOR IMAGERY AND PROFILER DATA. THIS WAVE IS RATHER SUBTLE HOWEVER. A CUTOFF UPPER LOW APPEARS TO BE SPINNING OVER NV WHILE THE MEAN WESTERLIES REMAIN WELL NORTH ACROSS CANADA. AT THE SURFACE, A WARM FRONT WAS NOTED JUST NORTH OF WICHITA AND FORT SCOTT KANSAS. STRONGER DESTABILIZATION SOUTH OF THE BOUNDARY HAS ALLOWED FOR STORMS TO GROW UPSCALE. THINK SCATTERED STORMS ARE LIKELY TO LINGER AS LONG AS THE WEAK SHORTWAVE REMAINS ALOFT SINCE THERE IS NOT MUCH INHIBITION. ANY SURFACE BASED STORMS TAPPING INTO THE STRONGER INSTABILITY ALONG AND SOUTH OF THE WARM FRONT WILL HAVE THE POTENTIAL FOR HAIL AND DAMAGING WINDS. THERE MAY ALSO BE A SMALL CHANCE FOR A TORNADO IF STORMS ARE ABLE TO RIDE ALONG THE BOUNDARY. CONFIDENCE IN WHEN STORMS WILL FALL APART IS RATHER LOW AS MODELS CONTINUE TO GENERATE SOME QPF THROUGH THE NIGHT. HOWEVER ONE WOULD EXPECT THE WAVE TO EVENTUALLY LIFT NORTH AND EAST OR SHEAR OUT AS THE BOUNDARY LAYER BEGINS TO STABILIZE. BECAUSE OF THIS HAVE POPS GRADUALLY TRENDING DOWN OVERNIGHT. MOSTLY CLOUDY SKIES AND CONTINUES LOW LEVEL WARM AIR ADVECTION IS EXPECTED TO KEEP TEMPS RATHER MILD OVERNIGHT. LOWS SATURDAY MORNING ARE EXPECTED TO BE AROUND 70 TO THE MID 70S. FOR SATURDAY, MODELS ARE SKETCHY ON WHETHER THERE MAY BE ANOTHER VORT MAX OVERHEAD. THE NAM HAS SIGNS THAT THERE COULD BE SOME WEAK VORTICITY, WHILE THE GFS ADVECTS AN ELEVATED MIXED LAYER INTO THE FORECAST AREA WITH NO SIGNS OF FORCING. IN GENERAL MODELS SEEM TO BE LESS BULLISH WITH THEIR QPF PROGS AND WITH HEIGHTS RISING THROUGH THE DAY THINK THE GFS MAY BE ONTO SOMETHING. WITH THIS IN MIND, HAVE A DRY FORECAST THROUGH THE DAY. HAVE HIGHS FROM THE LOWER 90S OVER EAST CENTRAL KS TO THE UPPER 90S OVER NORTH CENTRAL KS BASED ON THE BOUNDARY LAYER MIXED DEPTH. MIXING IS EXPECTED TO BE A LITTLE DEEPER ACROSS WESTERN COUNTIES THAN IT SHOULD BE IN EASTERN KS. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 312 PM CDT FRI JUL 10 2015 ON SATURDAY NIGHT THE LOW LEVEL JET INCREASES OUT OF THE SOUTHWEST OVER THE AREA WITH MOST OF THE CONVERGENCE FURTHER EAST OVER IA AND MO. ELEVATED CONVECTION IS LIKELY ALONG THE NOSE OF THE LOW LEVEL JET AS IT VEERS TO A MORE WESTERLY DIRECTION. TOWARDS SUNRISE AND SHORTLY AFTER THE JET WILL BEGIN TO WEAKEN AND THE AREA OF CONVERGENCE COULD MOVE CLOSER TO THE KS/MO STATE. ALSO THE JET COULD INTERACT WITH ANY POSSIBLE GRAVITY WAVE PROGAGATING FROM THE ELEVATED CONVECTION TO THE EAST. MOST OF THE MODELS ARE SHOWING THESE ELEVATED SHOWERS AND POSSIBLY ISOLATED THUNDER WITH THE EXCEPTION OF THE NAM WHICH IS FURTHER NORTHEAST WITH THIS ACTIVITY. THIS ACTIVITY COULD LINGER INTO THE LATE MORNING HOURS. HAVE LEFT THE FORECAST DRY FOR NOW SINCE THE BETTER LIFT COULD BE FOCUSED JUST TO THE EAST OF THE FORECAST AREA AND COVERAGE IS NOT EXPECTED TO BE MUCH. THE REST OF SUNDAY WILL BE DRY WITH TEMPERATURES RISING INTO THE MID 90S TO LOWER 100S, AND DEW POINTS REACHING THE UPPER 60S TO LOWER 70S. WARMEST TEMPERATURES WILL BE ACROSS CENTRAL KS AND HIGHEST DEW POINTS WILL BE ACROSS EASTERN KS. THIS COMBINATION WILL CAUSE HEAT INDICES TO BE NEAR 105 MAKING CONDITIONS RATHER UNCOMFORTABLE. DURING THE DAY MONDAY A SHORTWAVE DIGGING OVER THE GREAT LAKES REGION WILL DRAG A FRONT INTO PORTIONS OF CENTRAL AND EASTERN KS. LOW LEVEL CONVERGENCE ALONG THE FRONT APPEARS TO BE RATHER WEAK AND THE UPPER LEVEL SUPPORT IS SOMEWHAT REMOVED TO THE NORTHEAST. GFS SOUNDINGS DO SHOW SURFACE HEATING WILL REMOVE THE CAP IN PLACE AND ANY ORGANIZED LIFT COULD SET OFF A HIGH BASE STORM DURING THE LATE AFTERNOON AND EVENING HOURS AS THE FRONT SLOWS ITS SOUTHWARD PROGRESS. WITH LOW CONFIDENCE AT THIS POINT HAVE LEFT THE FORECAST DRY. REGARDLESS OF THE PRECIP CHANCES DEW POINTS AND TEMPERATURES WILL CAUSE HEAT INDICES TO RANGE FROM 100-107 MONDAY AFTERNOON AND EARLY EVENING. DECIDED TO LOWER DEW POINTS SLIGHTLY FROM THE GUIDANCE THINKING THAT THE MIXING WILL BE STRONGER THAN THE MODELS ARE FORECASTING. SLIGHT TO CHANCE POPS FROM MONDAY NIGHT THROUGH FRIDAY AS AN UPPER LEVEL RIDGE OVER THE SOUTHERN CONUS BEGINS TO BREAK DOWN. A MID LEVEL TROUGH BEGINS TO DEEPEN OVER THE GREAT LAKES, HELPING TO FLATTEN OUT THE RIDGE TUESDAY INTO WEDNESDAY. FLOW OVER NORTHEAST KANSAS WILL BECOME EAST/NORTHEAST WITH EMBEDDED SHORTWAVES MOVING OVER THE AREA THROUGH THE WEEK. BEST CHANCES FOR PRECIPITATION LOOK TO BE WEDNESDAY, WEDNESDAY NIGHT, AND THURSDAY NIGHT AS A STATIONARY FRONT SITS OVER CENTRAL KANSAS HELPING TO AID IN LOW LEVEL FORCING. AS FOR TEMPERATURES, TUESDAY WILL BE HOT WITH TEMPERATURES TO THE MID TO UPPER 90S, AND HEAT INDICIES BETWEEN 98-103 DEGREES. THE REST OF THE WEEK, HIGH TEMPERATURES COOL SLIGHTLY INTO THE LOWER 90S. LOWS STAY IN THE UPPER 60S TO LOW 70S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1219 PM CDT FRI JUL 10 2015 WITH A WEAK WAVE MOVING OVERHEAD, SCATTERED ELEVATED STORMS WILL BE POSSIBLE THROUGH THE AFTERNOON. UNFORTUNATELY THERE IS NO BOUNDARY TO FOCUS CONVECTION AND SO TIMING STORMS IN THE TAFS IS LOW CONFIDENCE. EVENTUALLY THIS WAVE SHOULD LIFT NORTH OF THE AREA WITH THE BOUNDARY LAYER STABILIZING. SO THE SCATTERED CONVECTION SHOULD COME TO AN END SOMETIME THIS EVENING. HOWEVER THE HIGH RES MODELS ARE SUGGESTING A MCS COULD MOVE OFF THE HIGHER TERRAIN TOWARDS NORTH CENTRAL KS. DON'T HAVE MUCH CONFIDENCE IN THIS SO WILL WAIT AND SEE IF STORMS WILL PERSIST LATE INTO THE EVENING. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WOLTERS LONG TERM...HELLER/SANDERS AVIATION...WOLTERS
Hazardous weather outlook, Jul 10, 3:17 PM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 317 PM CDT FRI JUL 10 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-112030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 317 PM CDT FRI JUL 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS CONTINUE THIS AFTERNOON AND CONTINUE INTO THE EVENING. THE PRIMARY CONCERN WILL BE DAMAGING WINDS AND LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HEAT INDEX TEMPERATURES WILL LIKELY REACH 100-105 DEGREES ON SATURDAY AND TUESDAY...AND MAY EXCEED 105 DEGREES ON SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, Jul 10, 4:43 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
443 PM CDT FRI JUL 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM FLASH FLOOD 3 S EMPORIA 38.36N 96.18W
07/10/2015 LYON KS LAW ENFORCEMENT
ROAD CLOSURE DUE TO FLOODING AT HIGHWAY 99 AND ROAD 135
&&
EHLocal storm report, Jul 10, 4:53 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
453 PM CDT FRI JUL 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST 5 S HARTFORD 38.24N 95.96W
07/10/2015 E60 MPH COFFEY KS EMERGENCY MNGR
ESTIMATED 60 MPH WINDS AND PEA SIZED HAIL
&&
EHLocal storm report, Jul 10, 4:57 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
457 PM CDT FRI JUL 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 3 WSW HARTFORD 38.29N 96.01W
07/10/2015 LYON KS BROADCAST MEDIA
TREES AND POWER POLE DOWN AT INTERSECTION OF ROAD 80 AND
ROAD V.
&&Local storm report, Jul 10, 5:04 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
504 PM CDT FRI JUL 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM TSTM WND DMG 1 E HARTFORD 38.31N 95.94W
07/10/2015 COFFEY KS LAW ENFORCEMENT
REPORTS OF MINOR ROOF DAMAGE TO A BUILDING
&&
EHLocal storm report, Jul 10, 5:20 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
520 PM CDT FRI JUL 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND DMG 1 W HARTFORD 38.31N 95.97W
07/10/2015 LYON KS STORM CHASER
TREE UPROOTED AND DAMAGE TO A FARMSTEAD INCLUDING BROKEN
WINDOWS
&&
EHLocal storm report, Jul 10, 5:31 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
531 PM CDT FRI JUL 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM FLASH FLOOD 10 SW EMPORIA 38.30N 96.31W
07/10/2015 LYON KS BROADCAST MEDIA
FLOODING OF KANSAS TURNPIKE NEAR MILE POST 118.
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 2:48 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 32 min |
| Jul 10, 3:34 PM CDT | Special Weather Statement | TOP | Lyon | 41 min |
| Jul 10, 4:01 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 44 min |
| Jul 10, 4:05 PM CDT | Areal Flood Advisory | TOP | Lyon | 3 hr |
| Jul 10, 4:22 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 38 min |
| Jul 10, 4:33 PM CDT | Flash Flood Warning | TOP | Lyon | 5 hr |
| Jul 10, 4:42 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 48 min |
| Jul 10, 5:07 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Franklin, Osage | 24 min |
| Jul 10, 5:20 PM CDT | Flash Flood Warning | TOP | Coffey, Osage | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.